Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2008, 3:58 PM MST for Santa Cruz County, Arizona. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 3:58 PM MST (22:58 UTC)
- Expired
- Jul 4, 2008, 4:30 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:04 PM MST | TSTM WND GST 65 | Rio Rico, AZ | TRAINED SPOTTER REPORTED TSTM WIND GUST OF 65 MPH. |
| Jul 4, 4:06 PM MST | TSTM WND GST 60 | Rio Rico, AZ | TRAINED SPOTTER ESTIMATED 60 MPH TSTM WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 042258 SVRTWC AZC023-042330- /O.NEW.KTWC.SV.W.0013.080704T2258Z-080704T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 358 PM MST FRI JUL 4 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES NOGALES AND RIO RICO... * UNTIL 430 PM MST * AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES NORTH OF NOGALES...NEAR RIO RICO...MOVING WEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PENA BLANCA LAKE BY 415 PM MST... THIS STORM IS CAPABLE OF DAMAGING WINDS...HAIL...AND HEAVY RAINFALL. LAT...LON 3138 11119 3155 11115 3153 11084 3134 11089 TIME...MOT...LOC 2256Z 094DEG 16KT 3146 11099 $$ MEYER
2 follow-up statements
000 WWUS55 KTWC 042320 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 420 PM MST FRI JUL 4 2008 AZC023-042330- /O.CON.KTWC.SV.W.0013.000000T0000Z-080704T2330Z/ SANTA CRUZ AZ- 416 PM MST FRI JUL 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR CENTRAL SANTA CRUZ COUNTY... AT 416 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...ESPECIALLY ALONG INTERSTATE 19 NORTH OF RIO RICO. WEATHER RADAR INDICATED THIS STORM WAS CURRENTLY LOCATED 3 MILES NORTH OF RIO RICO...OR 10 MILES NORTHWEST OF NOGALES...MOVING NORTHWEST AT 20 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING BRIEF BUT VERY HEAVY RAINFALL...WHICH COULD QUICKLY REDUCE VISIBILITIES TO BELOW A QUARTER MILE. MOTORISTS TRAVELING ALONG INTERSTATE 19 SHOULD BE PREPARED FOR THESE REDUCTIONS TO VISIBILITIES AS WELL AS STRONG CROSS WINDS. LAT...LON 3138 11119 3155 11115 3153 11084 3134 11089 TIME...MOT...LOC 2316Z 130DEG 17KT 3149 11104 $$
000 WWUS55 KTWC 042334 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 434 PM MST FRI JUL 4 2008 AZC023-042339- /O.EXP.KTWC.SV.W.0013.000000T0000Z-080704T2330Z/ SANTA CRUZ AZ- 429 PM MST FRI JUL 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL EXPIRE AT 430 PM MST... THE SEVERE STORM LOCATED 5 MILES NORTHWEST OF RIO RICO CONTINUES TO WEAKEN BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM MST. HOWEVER...THE STRONG THUNDERSTORM OUTFLOW ASSOCIATED WITH THIS STORM WILL MERGE WITH ANOTHER STORM NEAR TUBAC. THIS WILL RESULT IN STRONG THUNDERSTORM DEVELOPMENT IN THIS AREA. HOWEVER...THIS STORM IS NOT EXPECTED TO EXCEED SEVERE LEVELS. RESIDENTS AND MOTORISTS NEAR TUBAC SHOULD BE PREPARED FOR WIND GUSTS TO 50 MPH AND BRIEF YET VERY HEAVY RAINFALL. LAT...LON 3138 11119 3155 11115 3153 11084 3134 11089 TIME...MOT...LOC 2329Z 130DEG 17KT 3153 11110 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 4, 1:50 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST FRI JUL 4 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. && .DISCUSSION...ISOLATED CONVECTION WITH A FEW STORMS MOVING OFF THE MOUNTAINS EARLY THIS AFTERNOON. SURFACE DEWPTS HAVENT HELD UP QUITE AS WELL AS EXPECTED WITH SOME LOCATIONS BARELY MAINTAINING LOWER 50S BY NOON. COMPLEX THROUGH NORTHERN SONORA LAST NIGHT HAS ADDED TO INITIAL LOWER LEVEL MOISTURE INCREASE TO PUSH DEEP MOISTURE INTO THE PICTURE. 12Z KTUS SOUNDING PRECIPITABLE WATER WAS UP TO MUCH MORE HEALTHY 1.46 INCHES WITH SURFACE DEWPTS RANGING FROM MIDDLE 50S TO LOWER 60S. SHEAR NOT QUITE AS GOOD AS YESTERDAY...BUT EXPECT BETTER COVERAGE ON STRONG STORMS TODAY WITH LOCALLY HEAVY RAIN A CONCERN. WE WILL HAVE TO FIGHT THROUGH A BIT OF COOLING IN THE BOUNDARY LAYER...BUT A LOWER ACTUAL CONVECTIVE THRESHOLD WILL HELP COMPENSATE. A HEART OF THE MONSOON KIND OF DAY...WITH LATE SATURDAY AFTERNOON AND EARLY EVENING AT LEAST AS GOOD IF NOT BETTER. HIGH CENTER BUCKLING WITH RIDGE REORIENTING LATE IN THE WEEKEND AND EARLY NEXT WEEK. COULD SEE A BIT OF SUBSIDENCE INHIBITING DEVELOPMENT SOMEWHAT SUNDAY. OUR CORNER OF THE STATE SHOULD MANAGE TO HANG ON TO ENOUGH MOISTURE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL FURTHER NOTICE. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG... ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SAT...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 9:45 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 945 AM MST FRI JUL 4 2008 AZZ019-029>035-051645- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 945 AM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT STORMS WILL BE SLOW TO DEVELOP TODAY...BUT EXPECT AN ACTIVE THUNDERSTORM DAY BY MID TO LATE AFTERNOON INTO EVENING HOURS. INITIAL STORMS WILL BUILD OVER THE MOUNTAINS...MOVING INTO VALLEY LOCATIONS LATER. STRONGER STORMS WILL BE A THREAT FOR STRONG GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH PRESSURE ALOFT WILL BE MAINLY BE CENTERED NORTH OF US. THE FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS WILL BE A THREAT FOR STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 58 min |
| Jul 3, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 3, 5:38 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Jul 3, 6:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Jul 3, 6:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 78 min |
| Jul 3, 6:53 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 104 min |
| Jul 3, 7:29 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Jul 3, 8:48 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 3, 9:06 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 4, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.